A drug overdose occurs when a chemical substance (i.e. drug) is ingested in quantities and/or concentrations large enough to overwhelm the homeostasis of a living organism, causing severe illness or death. Essentially it is a type of poisoning.
The word "overdose" implies that there is a safe dosage and therefore the term overdose is commonly only applied to drugs, not poisons.
Drug overdoses are sometimes caused intentionally to commit suicide, but many drug overdoses are accidental and are usually the result of either irresponsible behavior (such as overindulging at a party), or the misreading of product labels. Other causes of overdose (especially heroin) include multiple drug use with counterindications (cocaine/amphetamines/alcohol) or use after a period of abstinence.
A common unintentional overdose in young children involves multivitamins containing iron. Iron is component of the hemoglobin molecule in blood, used to transport oxygen to living cells. When taken in small amounts, iron allows the body to replenish hemoglobin, but in large amounts, it causes severe pH imbalances in the body. If this overdose is not treated with chelation therapy, it can lead to death.
Symptoms of overdose occur in various forms:
· Exaggerated form of normal action (sleepiness on antiepileptics, hypoglycemia on insulin)
· Other effects due to chemical properties of the medication (metabolic acidosis in aspirin, liver failure due to paracetamol)
· Non-specific symptoms due to central nervous system irritation (confusion, vertigo, nausea, vomiting)
Diagnosis and Management
Diagnosis and management are generally straightforward if the drug is known. The diagnosis can be very difficult if the patient cannot (or refuses to) state which medication has been overdosed. At times, certain symptoms and signs exhibited by the patient, or blood tests, can reveal the drug in question. Even without knowing the drug, most patients can be treated with general supportive measures.
In some instances, empirical antidotes may be administered if there is sufficient indication that the patient has overdosed on a particular type of medication: naloxone in opioids and flumazenil in benzodiazepines. Rapid reversal of symptoms may serve as proof in these cases.